Archive for the ‘Allergies’ Category

How to Stay Healthy During Flu Season

February 9th, 2017. Filed Under: Allergies, Cough and Cold, Influenza, Travel.
Tags: ,

It’s been a nasty flu season so far. Over the holidays I see family members that don’t get out too much, and one of my cousins asked me, “How do you avoid getting sick during the winter months, when your job requires you to be exposed to sick people all day long?”

There are two habits that can REALLY help you avoid infections from viruses like colds and the flu. One of the most important is also simple, yet not always easy to do: avoid touching your face with your hands, because that is how viruses can easily infect you. As much as possible, avoid using your hands to rub your nose, rub your eyes, or touch your mouth. I admit, it’s a hard habit to break, but it does cut down on your exposure to viruses.

The second key habit to avoid getting the flu is to wash your hands frequently and EFFECTIVELY. Unfortunately, most people, even medical professionals, don’t wash their hands well enough. Wiping your hands with antibacterial gel is just not good enough if you want to avoid getting sick from viruses.

Friction is more important than chemicals. Washing your hands by lathering with soap, then rubbing the surfaces thoroughly has been proved more effective than using an antibacterial gel or soap. Two of the most neglected areas are between your fingers and along your cuticles.

After years as a hospital pharmacist I’ve developed a serious allergic reaction to triclosan, a common antibacterial chemical used in Liquid Dial® and Softsoap®. To avoid having my hands itch and peel after using soaps containing it, I avoid all antibacterial soaps as much as possible. Instead, I carry a small bottle of liquid shampoo with me to wash my hands in hotels, restaurants, airports and some family member’s homes that still contain liquid antibacterial soaps.

Here are a few tips to help you stay healthier during the winter months:

  1. Wash your hands frequently and thoroughly. You DON’T have to use antibacterial soap, just good technique.
  2. The key to good hand washing technique is FRICTION. Lather up and rub every surface well, spreading your fingers apart to get in between them.
  3. When washing your hands, don’t neglect to rub the lather into your cuticles, where viruses can easily hide.
  4. To avoid contact with the chemical soaps found in most airport and restaurant restrooms, carry a hotel-sized bottle of liquid shampoo that you can use instead.

 

Leave a Comment

Which is the Best Antihistamine For You?

Q: Every summer my nose runs and my eyes itch from my allergies. Claritin® has worked for me in the past but for some reason this year is different. I tried Allegra®, but it’s not helping, either. What other antihistamines could I try?

Antihistamines work by keeping histamine locked away inside your body. Histamine is a compound that triggers inflammation and is stored in special cells in your body called mast cells. When you come in contact with something you’re allergic to, your mast cells open up, spilling out histamine and triggering the symptoms we associate with an allergic reaction: stuffy or runny nose, itchy eyes and sinus pressure.

Because they work by preventing histamine from escaping from your mast cells, antihistamines work best if you take them at least 1 hour BEFORE being exposed to what sets your allergies off.
Which antihistamine you should try depends on which one will work best for you and how drowsy it makes you. There are 2 main categories of antihistamine medicines to choose from: sedating ones and non-sedating ones. The sedating antihistamines are older drugs that often cause drowsiness and dry you out. This drying action can actually help relieve your runny nose and watery eyes. Newer antihistamines don’t drowsiness but may not be as effective at drying up a runny nose.

Some antihistamines relieve allergy symptoms better with some people than with others. Many people have to try more than one before they find the one that works best for their allergy symptoms while causing the least drowsiness.

How important to you is avoiding drowsiness? Older antihistamines cause at least some drowsiness in most people. If this is a concern for you, start with the newer antihistamines because they cost little to no drowsiness.

One of the best antihistamines to try first is loratadine, also known as Claritin® and Alavert®. It’s taken only once a day, and rarely causes drowsiness. If loratadine isn’t helping you, another newer non-sedating antihistamine is Allegra®, or fexofenadine, available in either twice a day or once a day versions.

If either of those is not working for you, try cetirizine (Zyrtec®). It’s more likely to cause you some drowsiness compared to Claritin® or Allegra® but because it’s more drying than either of them it can help dry up your runny nose. You only have to take it once a day and it causes minimal drowsiness.

If Claritin®, Allegra® or Zyrtec® aren’t giving you enough relief, you can try one of the older sedating antihistamines. The most powerful is Benadryl® also known as diphenhydramine. It helps with serious allergic symptoms but will cause drowsiness in most people. In fact, you can buy diphenhydramine as a sleeping pill without a prescription as Tylenol PM® or Sominex II. Benadryl® needs to be taken 3 to 4 times a day for best results. Some people take it just at night and substitute another antihistamine during the day.

There are other older antihistamines still available, including chlorpheniramine, brompheniramine, and triprolidine. Triprolidine causes less drowsiness than the other older antihistamines and seems to have the most drying action as well. Surgeons used to avoid having their nose drip while doing surgery. Its main drawback is that it’s only available as Actifed®, a combination with the original formulation of Sudafed®. I really like how effective it is for runny nose, watery eyes and nasal congestion.

4 Tips on how to choose an antihistamine:

1. Take a dose of your antihistamine BEFORE you come in contact with what you are allergic to, if possible. That way you’ll get better results than if you wait until your nose stuffs up and your eyes start itching.

2.  If you have to drive or use machinery, choose one of the newer non-sedating antihistmines like loratidine (Claritin®), fexofenadine (Allegra®) or cetirazine (Zyrtec®) first.  Everyone is a little different in how they react to a medicine.

3. If your first antihistamine choice doesn’t help you, try another one. It’s not unusual to get good results with one yet very little relief from another.

4. An antihistamine can be purchased as a single agent or combined with other medicines, like a decongestant. I recommend you avoid the Sudafed PE® that is sold on the shelf which contains phenylephrine because it is not as effective as the original formula of Sudafed® containing pseudoephedrine. If you need a decongestant for a stuffy nose I recommend the original version of Sudafed®, available from your pharmacist.  You will need to bring photo identification to purchase it. Triprolidine/pseudoephedrine (Actifed®) is a good choice for runny and stuffy nose symptoms.

Leave a Comment

New Options For Your Allergies

Allergies can be an occasional annoyance or a source of ongoing misery. They can even change your life. One guy I knew, Steve, after finally reaching his lifelong dream of becoming a veterinarian developed a very serious allergy to dogs and cats while in his very first year of practice.

After trying every antihistamine and desensitizing treatment available at the time, Steve’s allergies were still so severe that he faced a tough choice: to completely change his veterinary practice to taking care of other animals instead of dogs and cats, completely give up his lifelong dream of being a veterinarian, or risk dying from an anaphylactic reaction to one of his patients. He eventually left the veterinary world behind to become a pharmacist, graduating a couple of years after me.

Many years ago I had a customer called Connie, who came in frequently seeking help for her allergies. After years of sniffling and sneezing she was told she was allergic to cats. The trouble with that was she had 2 Siamese cats that she refused to part with. Sasha and Lucy were her best buddies: they slept with her every night and she dressed them up in cute outfits every Halloween and Christmas.

Back then I only had a few antihistamines and a couple of nose sprays to offer to Connie, but today I can show her many more options. Claritin®, Zyrtec® and Allegra® are newer antihistamine pills now available without a prescription. Claritin® (loratadine), Zyrtec® (cetirizine) and Allegra® (fexofenadine) each had great success as prescription antihistamines and are widely available today without a prescription.

In addition to those pills I can also suggest 2 new nose sprays that can really change Connie’s life. These nasal sprays contain anti-inflammatory medicine that works similar to prednisone and are very effective for allergy symptoms of the nose, called allergic rhinitis. Now she doesn’t need to go to a doctor to benefit from them. Nasacort AQ 24 Hr® was the first nose spray with triamcinolone, a prednisone-like ingredient. Available without a prescription, Nasacort AQ 24 Hr® has been joined by Flonase Allergy Relief® which contains a different cortisone-like ingredient, fluticasone. These nose sprays are one of the most effective ways to treat allergic symptoms, especially those that involve the nose like sneezing, sniffling and stuffiness.

Up until now, the only nose sprays we had available for allergies that didn’t need a prescription could not be used for more than a few days at a time. Afrin® (naphazoline) and Neo-Synephrine® (phenylephrine) sprays work by causing the blood vessels in your nose to shrink, relieving your stuffy nose. Trouble is, your relief only lasts a short while; if you continue using them they eventually stop working and your congestion comes back even while you are still using them. This is called rebound. Some people can use these intermittently for months and manage to avoid getting rebound stuffiness, while others find their nose spray only works for about 3 days before it quits. If you have high blood pressure or a heart condition, you should avoid this type of nose sprays completely, as they increase blood pressure.

Nasalcrom® is a nose spray for allergies that works by blocking your allergic symptoms. It only works if you start using it several weeks BEFORE you are around whatever you’re allergic to, and has to be used 3-4 times daily for best effect. Unlike Afrin® or Neo-Synephrine®, Nasalcrom® can be used safely in children 2 years and older and can be continually used for years without losing its effectiveness.

Nasacort AQ® 24 Hr® and Flonase Allergy Relief® contain a cortisone-like medicine that can effectively relieve nasal congestion, runny nose and sneezing with just one or two sprays a day. Kids as young as 2 years old can safely use Nasacort AQ 24 Hr® and Flonase Allergy Relief® can be used safely in children 4 years old and older. Another great thing is being able to add any antihistamine pill to either Nasacort AQ®24 Hr or Flonase Allergy Relief® for even more relief.

If Connie walked into my pharmacy today, she would have 3 new antihistamine tablets and 3 more nose sprays to choose from for relieving her stuffy nose, and Lucy and Sasha could continue sleeping with her every night. My 3 Scottish Terriers would be SO jealous!

Leave a Comment

Which Medicine to Pack When You Travel

Q: What medicines should I pack when going out of town? We have several trips planned and I want to make sure I have the right stuff.

With summer here, traveling gives you a chance to get away from your usual routine and see new horizons. Unfortunately, you can get injured or sick whether you are at home or on the road. If you aren’t prepared, motion sickness, intestinal disturbances and minor injuries can derail you from enjoying family gatherings or vacations.

Before you walk out the door to your adventure make sure you’ve packed all of your regular prescription medicines and a current list of all your medications. I recommend using pillboxes when taking your medicines on the road with you. Packing a pillbox instead of taking all your pill bottles with you takes up far less space and is less disastrous if you accidently leave your pills behind somewhere. Using pillboxes has another advantage when packing for a trip: filling up your pillboxes before you leave will alert you to when you’ll run out of medicine before you get back home.

What if you discover that you don’t have enough doses to last until you return? If you usually get a 30-day supply of pills, you can ask your doctor to refill it for a larger quantity, like 90 days. You could also explain to your pharmacist that you’ll be gone when your next refill is due to be filled, and ask if you can refill your medicine early. Some insurance programs allow one early refill or “vacation refill” per year for certain medicines. If you have to pick up your refills every time from the doctor’s office, you’ll need to plan ahead with your doctor and pharmacist. Medicines for pain or anxiety that can’t be called or faxed to the nearest pharmacy can cause problems if you need more while out of town.

When traveling outside the United States, be extra cautious about your food and drinks to avoid spending your vacation visiting the local bathrooms instead of the beaches or museums. Always avoid ice: never drink a freshly opened bottle of water or soda that has been poured over ice! But if you do end up with nausea, vomiting or diarrhea on your trip, AVOID taking anti-inflammatory medicines such as naproxen (Aleve®) or ibuprofen (Advil®, Motrin-IB®) for pain, swelling or fever. Taking naproxen or ibuprofen while dehydrated can seriously damage your kidneys. Seriously! Until you can keep fluids down, if you need a painkiller, take acetaminophen (Tylenol®) instead.

Along with your prescription medicines I recommend packing some non-prescription medications to treat common conditions that may arise. Here’s what I always bring on a trip:

  1. Acetaminophen (Tylenol®). Relieves aches, pains and fever, including tension headache from staring at maps and backache from riding all day in cars or planes.
  2. Meclizine (Bonine®, Dramamine® Non-Drowsy Formula). My personal favorite is chewable 25mg tablets to prevent motion sickness. Indispensible when traveling in moving vehicles or roller coasters that go backwards and upside down.
  3. Loperamide (Imodium®-AD). This is the very best way to stop diarrhea in its tracks, so you can spend your vacation on the beach instead of in the bathroom.
  4. Pseudoephedrine (Sudafed®), the kind you have to sign for. My husband’s ears always get blocked up when he travels by plane, so I make sure we have this for him to protect his ears from painful changes in pressure. Instead of pills you can use naphazoline (Afrin®) nasal spray.
  5. Diphenhydramine (Benadryl®). This is a miracle worker for bee stings, bug bites, minor rashes and allergic reactions.
  6. Naproxen, 220mg tablets (Aleve®) or ibuprofen (Advil®). Great for emergencies like tooth pain or muscle aches. DON’T USE IT if you have vomiting or diarrhea, have serious heart failure, are allergic to aspirin, or have had a bleeding ulcer. Use acetaminophen (Tylenol®) instead for aches and pains if you can’t safely take naproxen or its cousin, ibuprofen.
  7. Dried Prunes. I pack these as insurance against constipation. Research shows that eating 5 prunes is just as effective as taking a stool softener, and I adjust the “dose” up or down according to my needs. Don’t like prunes? Pack your favorite laxative instead. I recommend Miralax® because it’s reliable, powerful yet gentle on the body.

Bon voyage and safe travels!

Leave a Comment

What Were They Thinking?

Mr. Blackwell has his Hollywood “Worst Dressed List” of celebrities whose desire to make a bold personal statement exceeds their fashion sense, creating an outfit so outlandish that you wonder, “What Were They Thinking?”

Instead of Nobel prizes, we also have their counterpoint: Ig Nobel prizes. These dubious distinctions are awarded to people whose achievements “cannot or should not be reproduced”. In 2000, the Ig Nobel Computer Science prize was awarded to Chris Niswander of Tucson, Arizona, for his ingenious invention of PawSense, a computer software program to protect your computer from cats. Able to detect when a cat is walking across your computer keyboard, it blocks dangerous cat typing, and help train your cat that your keyboard is OFF LIMITS.

Don’t forget the Darwin Awards, those lists of unfortunate souls whose jaw-dropping exploits and not-quite-death-defying stunts were preceded by these famous last words, “Hold my beer, and WATCH THIS!” Tragically, they leave grieving friends, relatives, and the rest of us wondering, “What Were They Thinking?”

It’s time to recognize similar outstanding contributions in the field of medicines and supplements. When a new remedy leaves you scratching your head and asking yourself, “What Were They THINKING?”, you could nominate them for a WWTT Award.

There are 2 products that are being introduced to treat itching: one called Allegra® Cooling Relief and another called Allegra® Intensive Relief. They are non-prescription creams that can be applied to the skin 3-4 times a day to relieve itching.

Why would they be nominated for a WWTT Award?

Because neither of these products contain any Allegra®. You can buy non-prescription Allegra® as tablets in two formulas: regular which is taken twice a day, and a 24-hour, which is longer acting. Both of these contain the generic medication fexofenadine, which is the active ingredient found in the prescription version of Allegra®.

But Allegra® Cooling Relief and Allegra® Intensive Relief don’t have ANY fexofenadine in them. Instead, they have diphenhydramine.

One reason for nominating Allegra topical for a WWTT is that diphenhydramine is the generic name for Benadryl®, not Allegra®. We look at the name on the box and think, “Allegra®. Okay, I’ll try it. You would assume that the same ingredient that’s sold as tablets of Allegra is going to be in the skin cream. Wrong!

Several years ago, several anti-itch products that contained Benadryl® were introduced as being relief for itching. Several problems with them showed up.

Problem #1: Hallucinations occurred in children and adults using Benadryl cream for chicken pox blisters.

Problem #2: Side effects such as hallucinations, agitation, abnormal tongue movements, even seizures were reported in both children and adults who used the cream and then also took oral tablets or Benadryl® syrupfor relief of their itchy skin.

Problem #3: Side effects from Benadryl® given as a cream or gel also were reported when added to broken skin. When you apply a cream onto your skin, only a small amount is absorbed, and only into the immediate area. Applying a cream to broken skin is different. Like the Panama Canal cuts a path that goes from the Atlantic to the Pacific Ocean, when your skin has a cut, deep scrape or blisters, the medicine can move right into your blood stream.

Problem #4:
When it was first released the Benadryl® gel was packaged in a container that didn’t look quite like a tube of ointment or cream.  It also contained menthol, and several children were given it by mouth instead of on their skin, causing side effects from both menthol and diphenhydramine.

Whether you use Allegra® or Benadryl® cream, gel or lotion on your skin, the FDA has labeled them with the same cautions.

If you choose to use a cream, gel or ointment containing diphenhydramine on your skin please be careful to avoid using it in cases of chicken pox (varicella) or over large areas of your body, and never apply it to broken skin.

One more caution about using either Benadryl® or Allegra® cream, gel, or ointment for itching. Do not use the topical cream in addition to taking it by mouth as a tablet, capsule or liquid. You may be surprised to find out that Nytol® and Sominex® have formulas containing 50mg tablets of diphenhydramine.

If you talk to a pediatrician, they will tell you that diphenhydramine cream or gel is not very effective for itching. Benadryl® Syrup or its generic is far more likely to work. For chicken pox, use calamine lotion or cool compresses moistened with water. Moisturizers can help tame the intense experience of itching. If skin is not cut, scraped or scratched, either 0.5% or 1% hydrocortisone cream, lotion or ointment can be used safely, even in children.

Allegra® Cooling Relief and Allegra® Intensive Relief with diphenhydramine instead of fexofenadine: “ What WERE They Thinking?”

Leave a Comment

Conquering Queasiness On A Cruise

Q:  I’m going on a cruise to Alaska this summer. Which motion sickness medicine should I take with me?

Even if you’ve never had trouble with motion sickness before, packing something to deal with seasickness is a smart idea.

You have several remedies to pick from: ginger root, over-the-counter remedies such as Dramamine® or Bonine®, and a prescription-only scopolamine patch called Transderm-Scop®. These differ from one another in 3 ways: how long the protective effect lasts, what type of side effects they can cause, and whether or not you actually will experience any side effects. Unfortunately, there’s no way to predict whether any medicine will give you side effects, so it’s best if you try it on yourself long before your ship casts off.

Ginger root is the safest option for preventing motion sickness. It has no side effects and is the best choice for children and pregnant women. I wish my parents had known about using ginger – it would have saved me so much misery riding in the back seat of my parents’ station wagon. Discovering it as an adult totally transformed my travel experience.

Ginger should be taken at least 30 minutes before you’ll need it to start working. Each dose is only effective for 4-6 hours, so be prepared to redose several times during the day. You can buy ginger as crystallized chunks of root (cooked with sugar) in the spice aisle, but if its intense hot/sweet taste is not for you, ginger capsules are widely available in the health food section of most grocery stores.

There are 2 antihistamines used for motion sickness prevention available without a prescription: meclizine and dimenhydrinate. Meclizine is my personal choice. It’s available as Bonine® and Dramamine® Less-Drowsy Formula in 25mg tablets, and also as generic meclizine in 2 different strengths, 12.5mg and 25mg. Meclizine works for 24 hours and is taken once a day. It can cause some drowsiness, but how much will vary from person to person. Most people don’t notice much drowsiness, but if you are one of the unlucky ones, one tablet can put you to sleep for the day! Also, watch out, neither antihistamine mixes well with alcohol causing significant drowsiness or confusion.

Buying Dramamine® for motion sickness can be confusing because it comes as two different products: Original and Less-Drowsy. The Less-Drowsy formula contains meclizine; the Original Formula has a shorter-acting antihistamine called dimenhydrinate. Your body turns dimenhydrinate into diphenhydramine, which you may recognize as the generic name of Benadryl®. Benadryl® commonly causes drowsiness and is even sold as a sleeping pills like Sominex-2 and Tylenol-PM. Just like Benadryl®, dimenhydrinate only lasts 4-6 hours, which means you’ll need to redose during the day.

The last motion sickness medicine is Transderm-Scop®, a small, round tan-colored patch applied behind your ear. This prescription-only patch contains scopolamine and lasts for 3 days, longer than any other motion sickness medicine. Scopolamine side effects include dry mouth, blurred vision, dizziness, confusion and even hallucinations, something you definitely want to check out BEFORE you’re depending on it to keep down your dinner. It also shouldn’t be cut or given to a child.

On a trip back home to Seattle from Orlando some years ago I lost track of how long it had been since my last dose of ginger because of the time changes heading westward. I didn’t realize the ginger had worn off until we hit turbulence heading over the Cascade Mountains on the last 30 minutes of the flight. After the very bumpy and utterly miserable descent into Seattle, I vowed to find another option. Today I take meclizine on every trip, although I also pack crystallized ginger pieces if I’m going on a boat. My small tube of chewable meclizine called Bonine® is easy to pack and I keep it refilled from a bottle of 100-count generic 25mg chewable tablets at home. Meclizine is my miracle motion sickness remedy because I only have to chew one tablet a day and I’ve never had drowsiness or any other side effects from it.

Whether you choose to take ginger, meclizine or a scopolamine patch on your cruise, be sure to try it out before you go to avoid getting on the wrong ship because of blurry vision, snoozing your vacation away in your cabin or seeing dancing elephants on the ceiling. Bon voyage!

Leave a Comment

Sleeping with Cats

October 10th, 2014. Filed Under: Allergies, consumer information, Medicine, medicines, Pets.
Tags: ,

Kellie came into my pharmacy late one Thursday night nearly 8 years ago now, but I still remember it clearly. Her roommate Connie needed something for allergies, and Kellie wanted to ask us what we could recommend. Connie had started sniffling and sneezing and after 2 months of misery Kellie bullied her into going to the doctor to find out why. Connie had received terrible news: she was allergic to cats. Connie had 2 cats, Jessie and Sophie who were like her kids and even slept with her every night, up by her head. She wouldn’t hear of kicking Jessie and Sophie out of bed, let alone getting rid of them. As Kellie explained to me, “She even dresses them up for Halloween and Christmas! Is there anything she can take to help her stuffy nose and sneezing? She’s refused to go back to that doctor.” My 3 Scotties are envious of those cats – my husband is a very light sleeper and our dogs sleep in our mudroom so that everyone gets their shut-eye.

I knew a pharmacist who graduated from veterinary school and then developed a serious allergy to both cats and dogs within his first year of practice. He decided to leave the world of animal medicine entirely and became a pharmacist instead, graduating just a couple of years after me.

What did I have back then to recommend for Connie? Just a couple of antihistamine pills and a couple of nose sprays. Thankfully, today is a different story. Not only do we have Zyrtec® and Allegra® now available without a prescription, the FDA just approved a nose spray that is VERY effective against allergies. Hooray!

Today Connie would have a choice of 4 or 5 antihistamine pills: Benadryl® (diphenhydramine) is powerful but causes drowsiness and has to be taken 3-4 times daily; Chlor-Trimeton®, (chlorpheniramine) is another older antihistamine which also causes drowsiness. One of my favorites has always been Actifed®, but now you should only buy it behind the counter because it contains the decongestant pseudoephedrine (Sudafed®).

Connie would have newer antihistamines to try: Claritin® (loratadine), Zyrtec® (cetirizine) and Allegra® (fexofenadine) all have had great success as prescription antihistamines, are taken only once daily and are all available now over the counter.

In addition, now there’s a real game-changer for Connie’s allergies: Nasacort AQ 24 Hr nose spray. Nasacort AQ® has triamcinolone in it, which is related to hydrocortisone and prednisone. It’s the first cortisone-containing nose spray to become available without a prescription, and one of the most effective ways ever to treat allergic symptoms that involve the nose, like Connie’s sneezing, sniffling and stuffiness.

Image result for nasacort 24 hr

Up until now, the only nose sprays for allergies that were non-prescription were not really very helpful. Afrin® (naphazoline) and Neo-Synephrine® (phenylephrine) sprays work by causing the blood vessels in your nose to shrink, relieving the stuffiness that an allergy can trigger. Trouble is, your relief is short lasting. Some people can use these intermittently for months as a time and manage to avoid getting rebound stuffiness, while others find their nose spray stops working for them after only 3 days. If you have high blood pressure or a heart condition, you should avoid these nose sprays entirely, as they can increase your blood pressure.

Nasalcrom®, another nose spray available for allergies, contains cromolyn sodium which blocks allergic symptoms but only if it is used BEFORE you get exposed to whatever you’re allergic to. Nasalcrom® also needs to be used 3-4 times daily. Unlike Afrin® or Neo-Synephrine®, Nasalcrom® can be used safely in children and can be used for years without losing its effectiveness.

Nasacort AQ® 24 Hr contains a cortisone called triamcinolone which works a lot like prednisone to quell allergic symptoms like nasal congestion, runny nose and sneezing. It lasts for 24 hours and just one or two sprays a day can control allergy symptoms safely for years and it’s safe to use in children. Kids as young as 2 years old can safely use Nasacort AQ 24 Hr.

You can also combine Nasacort AQ®24 Hr with any oral antihistamine pill for even more relief. With 2 sprays of Nasacort AQ® 24 Hr once a day plus Zyrtec® or another daily allergy pill, today Connie could control her symptoms and keep her cats, too, even letting them continue sleeping with her. My Scotties would be SO jealous!

Leave a Comment

Help For Itchy Eyes

Q:      When my allergies kick up my eyes itch like crazy.  I’ve tried Visine® eye drops but they don’t really help. Is there anything else I can try?

-Itchy Eyes in the Summertime

Some years ago I bought my “dream” car: jet-black 1985 Jeep CJ7 hardtop with low miles from its original owner and the last year Jeep made the CJ7. It was a real classic, and to celebrate, my husband Charlie and I took it cruising on a Saturday afternoon in mid-August through the gently rolling hills of central Ohio. With the top off, the smell of moist earth greeted us as we crested each hill, cornfields reaching to our collarbones alternating with lush fields of bushy soybeans. Driving my dream car for the first time made that summer evening magical. The morning after, though, was not so nice. I woke up with my nose completely stuffed up and eyes that itched like fire.

Fumbling with the toaster, I tried to put a slice of bread into the slot on the top with my eyes streaming like I’d just chopped a couple of onions. I grumbled, “My allergies haven’t been this bad in years, not since I lived next to a big patch of ragweed one summer back in Washington State. This is just crazy…we drove past fields of corn and soybeans last night, not ragweed.”

“Uh…Louise? We did drive past ragweed last night, TONS of it. What did you think was growing in the ditches?”
I squeezed my eyes shut as I wiped tears from my cheeks. “Aaaagh!”

How do you soothe the discomfort of itchy, watery eyes from allergies gone wild? The mildest treatment for itchy eyes is using a lubricating eye drop like Systane®, GenTeal® or Refresh® to sooth burning and relieve the “sand in your eyes” feeling. Although helpful in flushing pesky pollen out of your eyes they can’t shut down an allergic reaction like an antihistamine.

Decongestant eye drops shrink the blood vessels in your eyes, making them look less irritated or “bloodshot”. Like lubricant eye drops, decongestant eye drops can’t block an allergic reaction but they can reduce eyelid swelling. Overusing decongestant eye drops can cause dry eyes and aggravate certain types of glaucoma, threatening your vision. Naphazoline is the only decongestant currently available in eye drops without a prescription and is sold either by itself as Naphcon® or combined with an antihistamine as Visine-A® or Naphcon-A®. Naphazoline should not be used for more than 3 days at a time and should not be used if you have glaucoma.

Eye drops containing antihistamine will relieve itchy, watery eyes triggered by allergic reactions. Visine-A® and Naphcon-A® (the “A” stands for antihistamine) both contain the antihistamine pheniramine maleate. They also contain the decongestant naphazoline limits their use to 3 days at a time.

My favorite allergy eye drops contain ketotifen, which acts both as an antihistamine and a type of allergy medicine called a mast cell stabilizer. Mast cell stabilizers work by calming your body’s reaction to something you are allergic to, called an allergen. Your body reacts to an allergen by releasing histamine into your bloodstream, causing, and redness, swelling and itching.

Histamine is stored in special cells called mast cells. When a mast cell comes in contact with something you are allergic to, a chain reaction occurs. The mast cell opens up and the histamine stored inside rushes out, triggering an allergic reaction. Antihistamines work by blocking the swelling and itching caused by histamine but mast cell stabilizers are even more powerful because they can prevent the allergic reaction by keeping your mast cells intact and their histamine safely stored inside.

Originally marketed as the prescription drug Zatidor®, ketotifen is now available without a prescription as the brand name Alaway® and as generic ketotifen eye drops. I recommend ketotifen eye drops instead of lubricating ones or decongestants because it’s very effective yet inexpensive and safe to use in children 3 years old and older.
Two other mast cell stabilizers are available in eye drop form, but only by prescription: cromolyn (Opticrom®) and Patanol®.

When using any kind of eye drops, avoid contaminating the liquid inside the bottle by washing your hands first and being careful not to touch the tip of the dropper to your eye or to any other surfaces. You’ll only need one drop in each eye; any more than that will just run out and be wasted.

Leave a Comment

Medicines You Shouldn’t Take

Q: Are there medicines that you shouldn’t take?

Yes. You should avoid taking any medicines that you are allergic to or which have caused you problems in the past. For example, if you are allergic to penicillin, taking amoxicillin would be A BAD IDEA.

Next, watch out for medicines that don’t mix well with medicines that you’re already taking, like ibupofen for a headache if you already take a blood thinner. And if you have a few extra antibiotic pills left over from your last prescription, don’t save them to take when you feel a cold coming, to “nip it in the bud”.

Even if they offer nicely, you should just say no to taking other people’s prescription medicines. What is perfectly fine for them could be deadly for you, either because it’s related to something you have reacted to in the past or are allergic to, or it shouldn’t be combined with what you’re already taking.

Then there are the troublemakers. Some medicines start out doing a good job but as we get older they cause more problems than they solve. As we age, our bodies change in ways that affect how we react to prescription and non-prescription medicines. The older we get the less medicine it takes to affect us and the more we experience the dark side of taking medicines – the side effects they cause.

Getting older makes us more sensitive to the side effects of medication, shifting the balance of taking a prescription medicine from an expected benefit toward potential risk. In fact, the older you become the more likely you will experience confusion, dizziness, and lightheadedness from your pills.

Side effects from medicines can cause problems with thinking, memory, and balance that seriously threaten your ability to live independently. 13% of all hospitalizations are related to problems with prescription medicines, and happen most often to seniors.

One solution to taking medicine as we age is to use a lower dose to begin with and slowly increase it. This is the “Start Low and Go Slow” method. Unfortunately, using less medicine in an elderly person is not always enough to avoid problems. Some medicines are much more likely to cause confusion, memory problems and unsteadiness on your feet, even at low doses. These medicines are more dangerous to use in older people because medication errors from confusion and falls from dizziness or lightheadedness can dramatically reduce their ability to live independently.

Medicines that cause problems in older people were a particular interest and concern of a geriatric doctor called Mark H. Beers. He noticed how some commonly prescribed medicines caused delirium and falls in nursing home patients. Dr. Beers tracked these medicines and the side effects they caused, eventually identifying a list of medicines that tended to cause more harm than benefit when given to older people.

First published in 2009, Dr. Beers’ list became known as the Beers List or Beers’ Criteria and included sedatives like sleeping pills, antidepressants, antipsychotics, and muscle relaxants. The Beers List of medicines was updated in 2012 by the American Geriatrics Society to include medicines that affect all older adults, not just those in nursing homes. Are you on one of these medicines? You can look at the updated 2012 Beers List at: http://www.americangeriatrics.org/files/documents/beers/BeersCriteriaPublicTranslation.pdf.

Don’t stop any medicine you take just because it’s on a list! Check with your doctor first. Many medicines should be tapered, not stopped cold turkey. If you’ve noticed a change in your thinking or in your balance, check with your doctor, especially if you’ve had any recent medication adjustments. Be sure to bring a complete list of all of your medicines when you come to the doctor so they don’t overlook a new medicine prescribed by someone else. My Ask Dr. Louise Pillbox Worksheet is available FREE as a download at www.askdrlouise.com/products.

Leave a Comment